Hail, Greenup
- When
- June 10, 6:46 PM EST
- Where
- Greenup County, 0.88 mi NE of Tygarts Vly
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.490, -83.020
A cold front arrived into eastern Kentucky on the warm afternoon of June 10th, bringing with it strong thunderstorms. These storms inflicted strong winds and a few instances of small hail across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A cold front arrived into eastern Kentucky on the warm afternoon of June 10th, bringing with it strong thunderstorms. These storms inflicted strong winds and a few instances of small hail across the region. Downed trees occurred with the strong thunderstorm winds across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 10, 1:36 PM EST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 236 PM EDT Wed Jun 10 2020 .SYNOPSIS... A cold front approaches from the west, resulting in thunderstorm chances through tonight. High pressure and cooler conditions on Thursday. && .NEAR TERM /THROUGH THURSDAY/... As of 225 PM Wednesday... Convection has already begun to develop along the mountains this afternoon where enough lift is being generated within a moisture rich and unstable environment. As the afternoon progresses, convection is expected to spread further west into the CWA as this area receives greater forcing within the pre-frontal environment of an approaching cold front. During this time, any thunderstorms that develop have the potential to become strong or severe. This evening into tonight, a line of convection should sweep through the CWA from west to east. This line will likely coincide with the cold front passage. While wind should be the primary threat, isolated hail and the possibility of a tornado can't be ruled out. Excluding the mountains, heat index values are expected to once again reach upper 90s with isolated instances of 100 possible. Currently have an SPS out for the afternoon, as temperatures will likely fall short of Heat Advisory criteria. Temperatures should fall into the 60s overnight (50s for the mountains) following the cold front passage. Thursday's highs are forecast in the upper 70s to low 80s (60s to 70s in the higher elevations). && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 236 PM Wednesday... Surface high pressure should be in control of the weather across our region through the period. An upper level trof will dig southeast with several models indicating an upper low will develop to our north. As a result, expect any convection should be limited to our northern counties during the afternoon and evening hours on Saturday. Guidance suggests there will be a cooling trend with temperatures across the lowlands generally in the lower 80s on Friday with readings on Saturday in the mid 70s to around 80 degrees. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 236 PM Wednesday... Surface high pressure should remain in control of the weather across our region through the period. The long range models indicate we will remain under the influence of an upper trough or possibly an upper closed low. Expect a chance of showers and thunderstorms will prevail each afternoon and evening. Daytime temperatures should slowly rise each day with readings on Tuesday near normal and slightly above normal by Wednesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 145 PM Wednesday... Starting off with VFR conditions; however, as thunderstorms form this afternoon, periods of lowered CIGs and/or visibility may occur. Expecting these showers and storms to be scattered and could become strong or severe. Already beginning to see convection developing near EKN and BKW, and should have more widespread convection as the afternoon progresses. This evening into tonight, a cold front will move across the area bringing a line of convection from west to east. Greater chances of TS and RA will accompany this line, along with a greater likelihood of degraded flight conditions. Thunderstorm development along this line may be strong to severe with wind and hail as the greatest threats. Degraded CIGs may linger for a few hours following the frontal passage, but should improve back to VFR by the end of the TAF period. Gusty winds are expected to continue through the afternoon, then die down overnight. Sustained winds should remain in the 5-15KT range for the period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of convection may vary for this afternoon and evening. Extent of convection this afternoon may also vary. CIG/VIS may lower during showers and thunderstorms. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z THURSDAY... No widespread IFR conditions expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH NEAR TERM...JLB SHORT TERM...JSH LONG TERM...JSH AVIATION...JLB
Hazardous Weather Outlook National Weather Service Charleston WV 658 PM EDT Wed Jun 10 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>031- 112300- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison- 658 PM EDT Wed Jun 10 2020 ...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 1 AM EDT THURSDAY... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered thunderstorms may occur this afternoon, followed by a line of storms this evening and tonight. The main severe weather threats will be strong wind gusts. However, an isolated tornado may also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ024>026-032-034-039-040-515-517-519>523-525-526-112300- Mingo-Logan-Boone-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh- Northwest Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- 658 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. Scattered thunderstorms may occur this afternoon, followed by a line of storms this evening and tonight. A Slight Risk of severe weather exists, indicating that scattered severe storms may occur. The main severe weather threats today will be strong wind gusts. However, an isolated tornado may also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-516-518-524-112300- Dickenson-Buchanan-McDowell-Southeast Raleigh-Southeast Fayette- Southeast Pocahontas- 658 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. Scattered thunderstorms may occur this afternoon, followed by a line of storms this evening and tonight. A Marginal Risk of severe weather exists, indicating that isolated severe storms may occur. The main severe weather threats today will be strong wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement
National Weather Service Charleston WV
404 PM EDT Wed Jun 10 2020
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>033-039-040-525-102200-
Lawrence-Carter-Boyd-Greenup-Lawrence-Vinton-Athens-Meigs-Gallia-
Jackson-Morgan-Perry-Washington-Dickenson-Buchanan-Doddridge-
Northwest
Randolph-Roane-Wood-Upshur-Lewis-Mingo-Wayne-Harrison-Logan-Gilmer-
Cabell-Wirt-Kanawha-Lincoln-Braxton-Calhoun-Barbour-Jackson-Clay-
McDowell-Ritchie-Boone-Mason-Taylor-Pleasants-Tyler-Putnam-
404 PM EDT Wed Jun 10 2020
...HOT AND HUMID THIS AFTERNOON...
High temperatures have reached the low 90s in spots this afternoon,
with isolated areas in the mid 90s. High moisture values will result
in very humid conditions. This afternoon, heat index values will
likely be in the upper 90s, with a few locations briefly reaching
100.
Take precautions if you work or have to spend time outside. Wear
lightweight and loose fitting clothing when possible and take
frequent rest breaks in shaded or air conditioned environments.
Anyone overcome by heat should be moved to a cool and shaded
location. Children and pets should not be left unattended in
vehicles under any circumstances. During hot weather, car interiors
can reach lethal temperatures in a matter of minutes.
LAT...LON 3702 8248 3720 8256 3754 8197 3797 8301
3832 8334 3873 8303 3860 8274 3937 8275
3947 8217 3993 8246 3959 8158 3944 7990
3943 7989 3901 7969 3861 8001 3874 8046
3775 8176 3755 8185 3743 8133 3728 8142
TIME...MOT...LOC 2003Z 240DEG 49KT 3979 8198
MEKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
722 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG JACKSON 39.05N 82.63W
06/10/2020 JACKSON OH TRAINED SPOTTER
SMALL BRANCHES DOWN. POWER POLE DOWN. HEAVY RAIN AND
FREQUENT LIGHTNING.
&&
EVENT NUMBER RLX2000985
ROCHEThe Jackson,KY radar (KJKL), 103 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees and power lines were downed with dime sized hail covering the ground in the town of Load.
Multiple trees were downed in the town of Worthington, including at Collins Avenue and 3rd Avenue.
Near the town of Webbville, several trees were downed onto power lines.
Near the town of Denton, several trees were downed onto power lines.
Multiple trees were blown down throughout the town of Raceland, including along Bellefonte Road, Pond Run, and Dillow Avenue. In Flatwoods, trees were blown down onto Summer Street, Oaks Drive, and Thoroughbred Road.
In Fort Gay, two trees were downed onto Highway 1690. Another two trees were downed onto Highway 2037.
Near the town of Ulysses, several trees were downed onto power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891864, 891865, 891866, 891867, 891868, 891869, 891871, 891873.